PPIs and Acute Interstitial Nephritis
A case series and literature review indicate that all five commercially available PPIs are associated with acute interstitial nephritis.
Of the standard therapies prescribed by gastroenterologists, proton-pump inhibitors (PPIs) have one of the highest safety profiles (Journal Watch Gastroenterology Sep 30 2003). However, several case reports have suggested a link between PPI use and the development of acute interstitial nephritis (AIN). Now, researchers have reported results from a retrospective case series from two teaching hospitals in Australia. AIN cases were considered to be PPI-related if medical records indicated that PPI initiation was the only medication change made before AIN diagnosis.
Of the 28 AIN cases identified, 18 (64%) were associated with the use of PPIs (omeprazole, pantoprazole, esomeprazole, or rabeprazole). Case patients had a median age of 74 and had used PPIs for a median duration of 11 weeks. Presenting symptoms were nonspecific: 39% of patients reported tiredness, 39% nausea, and 22% weight loss. The most common abnormalities on urinalysis were pyuria (72%), proteinuria (67%), and eosinophiluria (61%). In addition, normochromic normocytic anemia was evident in 89% of cases, and C-reactive protein levels were elevated in 78%. Renal biopsy showed evidence of interstitial eosinophilia in 83% of cases.
Within 3 months of AIN diagnosis and PPI withdrawal, most patients recovered some renal function. However, calculated glomerular filtration rates remained significantly lower than baseline at both 3 months and 6 months. No data were provided on potential predictors of PPI-associated AIN.
Comment: This case series, along with a literature review conducted by the authors, indicates that all five commercially available PPIs are associated with AIN. PPI-related AIN appears to be an idiosyncratic reaction with no predictive risk factors. The pathogenesis is not well understood but could be prompted by a hypersensitivity reaction to the drug or one of its metabolites. Conceivably, these metabolites might function as haptens and mimic renal antigens, or they might deposit as circulating immune complexes.
Drug-related AIN is typically treated with corticosteroids (for example, all patients in this study received 8 to 12 weeks of prednisone at 50 to 75 mg daily), but this approach has not been evaluated in randomized controlled trials. Most patients with drug-related AIN recover renal function, although some retain a degree of renal impairment, and some progress to end-stage chronic renal disease. Given that drug-related AIN is potentially reversible, the key to preventing progression is recognition and diagnosis. When physicians recommend PPI therapy, they should follow these patients and investigate nonspecific complaints that are potentially associated with the various manifestations of PPI-related AIN.
David A. Johnson, MD
Published in Journal Watch Gastroenterology June 27, 2006
Geevasinga N et al. Proton pump inhibitors and acute interstitial nephritis. Clin Gastroenterol Hepatol 2006 May; 4:597-604.
- Medline abstract (Free)
To ensure that your Reader Remark is not formatted as one long paragraph, precede new paragraphs with either a blank line or an indentation.